blank

  California Workers' Compensation Defense Attorneys' Association
                  Home     About     Events & Conferences     Resources     JOIN TODAY!
blank
blank

blank2016 CWCDAA Winter Conference

blank
blank

2016 Winter Conference
The Island Hotel Newport Beach
Newport Beach, CA
November 17-20, 2016

Working Agenda

Session titles, times, presenters, descriptions and MCLE are subject to change.


Thursday, November 17, 2016

blank blank
Noon CWCDAA Board Meeting
Location: Will be emailed to Board Members
Note: The Board Meeting is by invitation only

2:00-5:00 PM Registration
Location: Ballroom Pre-Function Space

3:30 - 5:00 PM Legislative and Regulation Update
Location: General Session Room
MCLE: 1.5 hours of MCLE credit
Presented by: Scott Davenport
Session Handout:

Session Description: This session will provide practitioners an update on recent and pending legislation, including a discussion or new and pending regulations in Workers’ Compensation.

Key Learning Objectives

  1. The practitioner will learn about the pending regulation updates and how they will affect daily practice and what to look out for related to day to day claims handling that may need to be imparted to our clients.
  2. The practitioners will learn about pending legislation and how it is likely going to affect the practice and how that legislation may affect pending and potential new regulatory changes.
  3. Finally, the practitioner will learn how to find the pending regulations and pending legislation for comment by both their firms and client and how to present this information to their clients so that they too may comment on same.



Friday, November 18, 2016

blank blank
7:30 AM Registration
Location: Ballroom Pre-Function Space

7:30-8:30 AM Continental Breakfast
Location: Exhibit Hall

8:30-9:30 AM Navigating Workers’ Compensation “Subrogation”
Location: General Session Room
MCLE: 1 hour of MCLE credit
Presented by: John Parente, Moderator, Vince Scotto & David Hughes
Session Handout:

Session Description: This session will provide practitioners with an understanding of the critical principles of litigating claims pursuant to Labor Code section 3852, et seq., best practices in drafting and negotiating waivers, credit and other pitfalls.

Key Learning Objectives

  1. This session will aid the practitioners in determining when there is a potential 3rd party to subrogate against (factual identification) and when to file a lien vs. when to file a Complaint & Intervention (legal tactics for recovery which may limit expense) by asking the right questions early on in the case related to policy limits etc.
  2. The attendees will learn not only about credit issues and how to take them but about setoffs and recent Court of Appeals case law affecting subrogation rights.
  3. Finally, the practitioner will learn how to participate in 3rd party Mediation and draft documents including Third Party Compromise & Release forms to aide in Global Settlement of both the Workers’ Compensation Action and the Third Party Action.


9:30-10:00 AM Exhibitor Networking Break
Location: Exhibit Hall

10:00-11:00 AM Permanent Total Disability: Calculation, Reserving and Settlement
Location: General Session Room
MCLE: 1 hour of MCLE credit
Presented by: Robert Rassp
Session Handout:

Session Description: TThis session will discuss issues involving permanent and total disability, with tips and practical advice on calculations, reserves, COLA, benefits payments and issues relating to these claims.

Key Learning Objectives

  1. This session will focus on seeing the 100% case before it gets there, in order to advise clients on issues such as reserving, MSA’s and potential structured settlements.
  2. The session will aide the practitioner in finding resources that can aid in calculations related to the PTD case – whether that be the DEU or an outside rater and how to determine “present value.”
  3. Finally, the practitioner will learn ways to settle the 100% case and be given tips on drafting those very precise settlement documents.

11:00-12:00 PM View From the 9th Floor
Location: General Session Room
MCLE: 1 hour of MCLE credit
Presented by: Martin Guzman & Roberto Gonzalez
Session Handout:

Session Description: Will provide you an update and anticipated industry trends in Workers’ Compensation Practice and will will provide an overview as to the recent trends and decisions issued by the WCAB.


12:00-1:30 PM Lunch
Location: TBD

1:30-3:00 PM Case Law Update
Location: General Session Room
MCLE: 1.5 hours of MCLE credit
Presented by: James Pettibone and Barry Lesch
Session Handout:

Session Description: Update of current cases relevant to the Workers’ Compensation Attorney.


3:00-3:30 PM Exhibitor Networking Break
Location: Exhibit Hall

3:30-4:30 PM Insurance Coverages and what they mean to us
Location: General Session Room
MCLE: 1 hour of MCLE credit
Presented by: Joe Patrico
Session Handout:

Session Description: Coming Soon


4:30 - 5:30 PM Breaking down & scrutinizing Ortho Tests from a defense perspective
Location: General Session Room
MCLE: 1 hour of MCLE credit
Presented by: Dr. Gary Brazina
Session Handout:

Session Description: Dr. Brazina will discuss and demonstrate Common Orthopedic test performed during Physical examinations and their significance. He will discuss common diagnostic tests their usage, relevance and abuses. Review and discuss how to analyze these tests.

Key Learning Objectives

  1. To identify most important diagnostic tests on PE
  2. To be able to identify meaningful laboratory tests and their significance
  3. To “read between the lines” in the conclusion of QME reports to identify correct and incorrect interpretation of orthopedic tests


Saturday, November 19, 2016

blank blank
7:00 AM Free Morning

12:30 PM Registration
Location: TBD

1:00-2:00 PM Sexual Harassment
Location: General Session Room
MCLE: 1 hour of MCLE credit
Presented by: Jessica Jorgenson
Session Handout:

Session Description: Coming Soon


2:00-3:00 PM Elimination of Bias
Location: General Session Room
MCLE: 1 hour of EOB MCLE credit
Presented by: Jessica Jorgenson
Session Handout:

Coming Soon


3:00-3:30 PM Exhibitor Networking Break
Location: Exhibit Hall

3:30-5:00 PM Claim Investigations & Technology; Finding a balance between what we can do and what we need to do
Location: General Session Room
MCLE: 1.5 hour of MCLE credit
Presented by:
Session Handout:

Session Description: This session will debate the merits and boundaries of investigative practices, tools and adequate claim investigations, as well as address issues and strategies raised by employees for bad faith denials and crossing the line when investigating claims.

Key Learning Objectives

  1. Coming Soon
  2. Coming Soon
  3. Coming Soon



Sunday, November 20, 2016

blank blank
7:30-8:30 AM Continental Breakfast
Location: Exhibit Hall

8:30-10:00 AM AOE/COE – The Complex Claims
Location: General Session Room
MCLE: 1.5 hours of MCLE credit
Presented by:
Session Handout:

Session Description: This session will discuss defense strategies involving causation issues relating to complex claims of injuries involving communicable diseases, aggravation of pre-existing conditions, going and coming issues, intoxication, employee serious and willful misconduct and other rare claims.

Key Learning Objectives

  1. This session will focus on those Complex medical and legal issues related to communicable diseases and aggravations of pre-existing conditions so that the practitioner can identify them.
  2. Once the practitioner has been given the tools for identifying those complex medical issues they will learn how to prove that there is no aggravation of the pre-existing conditions and/or how that particular communicable disease is not work related ever. The session will discuss recent case law on “blood born diseases” and what the WCAB has said about same related to “special types of employees."
  3. Finally, the practitioner will be able to identify the “real” serious and willful misconduct and other rare add-ons to a case and how to defend against them.

10:00-10:15 AM Networking Break
Location: Exhibit Hall

10:15-11:15 AM OSHA Citations
Location: General Session Room
MCLE: 1 hour of MCLE credit
Presented by: Ron Peters
Session Handout:

Session Description: Ron Peters will provide a legal update on new California OSHA regulations as well as recent trends in Division enforcement. Mr. Peters will speak on the interrelationship between OSHA and workers’ compensation, addressing how OSHA claims can affect claims for serious and willful misconduct, workers’ compensation subrogation and more. Mr. Peters will describe how an OSHA matter is litigated and how employers and their advisors can draft and enforce safety policies to minimize injuries and related claims.


11:15-12:15 PM Rainmaking: The Strategy is Easy. The Execution is Crucial. Making the Strategy and Execution a habit will determine your career.
Location: General Session Room
MCLE: 1 hour of MCLE credit
Presented by: Erwin Nepomuceno
Session Handout:

Session Description: Law schools do not teach the business of law but an attorney soon learns that the business side of the law practice is something that cannot be ignored. On the workers’ compensation defense side, attorneys who “just want to practice law” are or will likely be forever looking to be assigned cases by someone else. Lawyers who accept the fact that each communication with their client is an opportunity to get both a positive result in a case and a positive conscious and subconscious message to a client will reap the rewards of increased value to both the firm and themselves. This session will provide the basic strategy to develop current clients, as well as, finding, “landing”, keeping clients that the you have not met yet.




blank blank

Event Links
    Upcoming Events
    Past Events

Conference Links
    Conference Home
    Agenda
    Pricing
    Hotel
    Register Now

Exhibit & Sponsor
    Sponsor & Exhibitor Home
    Exhibitor Agenda
    Exhibit Pricing
    Sponsorship Offerings
    Terms, Conditions &
    Agreement


blank
Conference
Sponsors

blank

CWCDAA
2205 Rippey Rd. #529
Penryn, CA 95663
p 925.240.9160
f 925.396.6150
Facebook Quick Links
Events
Associaton Management
Email our Executive Director, Joe Smith
Contact our Event Manager, StageOne Events

blank
© Copyright 2015 - All Rights Reserved by StageOne Management and the CWCDAA
blank